Saddle solutions for the critical Choquard equation


We study the saddle type nodal solutions for the Choquard equation

$$\begin{aligned} -\Delta u = (I_\alpha *|u|^{\frac{N+\alpha }{N-2}} )|u|^{\frac{N+\alpha }{N-2}-2}u \quad \text { in }\;{\mathbb {R}}^N, \end{aligned}$$

where \(N\ge 3\), \(I_\alpha \) is the Riesz potential of order \(\alpha \in (0, N)\) and \(\frac{N+\alpha }{N-2}\) refers to the upper critical exponent with respect to the Hardy–Littlewood–Sobolev inequality. By introducing the symmetric groups of Coxeter, we give a unified framework to construct saddle solutions with prescribed symmetric nodal structures. To overcome the difficulties arising from the lack of compactness, we give a fine analyzes on the profile decompositions of the symmetric Palais–Smale sequence. These results further feature the nonlocal nature of the Choquard equation, in contrast, the counterpart Yamabe equation \(-\Delta u=|u|^{\frac{4}{N-2}}u\) can not permit such type of nodal solutions.

This is a preview of subscription content, access via your institution.


  1. 1.

    Ackermann, N.: On a periodic Schrödinger equation with nonlocal superlinear part. Math. Z. 248, 423–443 (2004)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Alves, C.O., Nóbrega, A.B., Yang, M.: Multi-bump solutions for Choquard equation with deepening potential well. Calc. Var. Partial Differ. Equ. 55, Article ID, 28 pages (2016)

  3. 3.

    Aubin, T.: Problèmes isopérimétriques et espaces de Sobolev. J. Differ. Geom. 11, 573–598 (1976)

    Article  Google Scholar 

  4. 4.

    Battaglia, L., Van Schaftingen, J.: Existence of groundstates for a class of nonlinear Choquard equations in the plane. Adv. Nonlinear Stud. 17, 581–594 (2017)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Benci, V., Cerami, G.: Existence of positive solutions of the equation \(-\Delta u+a(x)u=u^{(N+2)/(N-2)}\) in \({\mathbb{R}}^N\). J. Funct. Anal. 88, 90–117 (1990)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Cassani, D., Van Schaftingen, J., Zhang, J.: Groundstates for Choquard type equations with Hardy–Littlewood–Sobolev lower critical exponent. Proc. R. Soc. Edinburgh Sect. A 150, 1377–1400 (2020)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Clapp, M., Salazar, D.: Positive and sign changing solutions to a nonlinear Choquard equation. J. Math. Anal. Appl. 407, 1–15 (2013)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Clapp, M.: Entire nodal solutions to the pure critical exponent problem arising from concentration. J. Differ. Equ. 261, 3042–3060 (2016)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Coxeter, H.S.M.: The complete enumeration of finite groups of the form \(r_i^2=(r_ir_j)^{k_{ij}}=1\). J. London Math. Soc. 10, 21–25 (1935)

    Article  Google Scholar 

  10. 10.

    Davis, M.W.: The Geometry and Topology of Coxeter Groups, vol. 32. Princeton University Press, Princeton (2008)

    Google Scholar 

  11. 11.

    del Pino, M., Musso, M., Pacard, F., Pistoia, A.: Large energy entire solutions for the Yamabe equation. J. Differ. Equ. 251, 2568–2597 (2011)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Ding, W.: On a conformally invariant elliptic equation on \({{\mathbb{R}}}^N\). Commun. Math. Phys. 107, 331–335 (1986)

    Article  Google Scholar 

  13. 13.

    Diósi, L.: Gravitation and quantum-mechanical localization of macro-objects. Phys. Lett. A 105, 199–202 (1984)

    Article  Google Scholar 

  14. 14.

    Esteban, M.J., Lions, P.-L.: Existence and nonexistence results for semilinear elliptic problems in unbounded domains. Proc. R. Soc. Edinburgh Sect. A 93, 1–14 (1982)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Gao, F., Yang, M.: On nonlocal Choquard equations with Hardy–Littlewood–Sobolev critical exponents. J. Math. Anal. Appl. 448, 1006–1041 (2017)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Gao, F., Yang, M.: The Brezis–Nirenberg type critical problem for the nonlinear Choquard equation. Sci. China Math. 61, 1219–1242 (2018)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Ghimenti, M., Van Schaftingen, J.: Nodal solutions for the Choquard equation. J. Funct. Anal. 271, 107–135 (2016)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Ghimenti, M., Moroz, V., Van Schaftingen, J.: Least action nodal solutions for the quadratic Choquard equation. Proc. Am. Math. Soc. 145, 737–747 (2017)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order, Classics in Mathematics. Springer-Verlag, Berlin (2001)

    Google Scholar 

  20. 20.

    Guo, L., Hu, T., Peng, S., Shuai, W.: Existence and uniqueness of solutions for Choquard equation involving Hardy-Littlewood-Sobolev critical exponent. Calc. Var. Partial Differ. Equ. 58, Article ID 128, 34 pages (2019)

  21. 21.

    Jones, K.R.W.: Newtonian quantum gravity. Aust. J. Phys. 48, 1055–1082 (1995)

    Article  Google Scholar 

  22. 22.

    Lieb, E.H.: Existence and uniqueness of the minimizing solution of Choquard’s nonlinear equation. Stud. Appl. Math. 57, 93–105 (1976/77)

  23. 23.

    Lieb, E.H., Loss, M.: Analysis, Graduate Studies in Mathematics, vol. 14. American Mathematical Society, Providence (1997)

    Google Scholar 

  24. 24.

    Lions, P.-L.: The Choquard equation and related questions. Nonlinear Anal. 4, 1063–1072 (1980)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Lions, P.-L.: The concentration-compactness principle in the calculus of variations. The locally compact case. I. Ann. Inst. H. Poincaré Anal. Non Linéaire 1, 109–145 (1984)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Lions, P.-L.: The concentration-compactness principle in the calculus of variations. The limit case. I. Rev. Mat. Iberoamericana 1, 145–201 (1985)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Liu, X., Ma, S., Zhang, X.: Infinitely many bound state solutions of Choquard equations with potentials. Z. Angew. Math. Phys. 69, Article ID 118, 29 pages (2018)

  28. 28.

    Ma, L., Zhao, L.: Classification of positive solitary solutions of the nonlinear Choquard equation. Arch. Ration. Mech. Anal. 195, 455–467 (2010)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Moroz, I.M., Penrose, R., Tod, P.: Spherically-symmetric solutions of the Schrödinger–Newton equations. Class. Quantum Gravity 15, 2733–2742 (1998)

    Article  Google Scholar 

  30. 30.

    Moroz, V., Van Schaftingen, J.: Groundstates of nonlinear Choquard equations: existence, qualitative properties and decay asymptotics. J. Funct. Anal. 265, 153–184 (2013)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Moroz, V., Van Schaftingen, J.: Existence of groundstates for a class of nonlinear Choquard equations. Trans. Am. Math. Soc. 367, 6557–6579 (2015)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Moroz, V., Van Schaftingen, J.: Groundstates of nonlinear Choquard equations: Hardy–Littlewood–Sobolev critical exponent. Commun. Contemp. Math. 17, Article ID 1550005, 12 pages (2015)

  33. 33.

    Moroz, V., Van Schaftingen, J.: A guide to the Choquard equation. J. Fixed Point Theory Appl. 19, 773–813 (2017)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Obata, M.: Conformal changes of Riemannian metrics on a Euclidean sphere. In: Differential Geometry (in Honor of Kentaro Yano), Kinokuniya, Tokyo, pp. 347–353, (1972)

  35. 35.

    Pekar, S.: Untersuchungen über die Elektronentheorie der Kristalle. Akademie-Verlag, Berlin (1954)

    Google Scholar 

  36. 36.

    Seok, J.: Nonlinear Choquard equations: doubly critical case. Appl. Math. Lett. 76, 148–156 (2018)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Struwe, M.: Variational Methods. Springer-Verlag, Berlin (1996)

    Google Scholar 

  38. 38.

    Talenti, G.: Best constant in Sobolev inequality. Ann. Mat. Pura Appl. 110, 353–372 (1976)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Thomas, A.: Geometric and topological aspects of Coxeter groups and buildings, Vorlesungsmanuskript (2017)

  40. 40.

    Tintarev, C.: Concentration analysis and cocompactness, Trends Mathematics. Concentration analysis and applications to PDE, Birkhäuser/Springer, Basel, pp. 117–141 (2013)

  41. 41.

    Van Schaftingen, J., Xia, J.: Groundstates for a local nonlinear perturbation of the Choquard equations with lower critical exponent. J. Math. Anal. Appl. 464, 1184–1202 (2018)

    MathSciNet  Article  Google Scholar 

  42. 42.

    Wang, Z.-Q., Xia, J.: Saddle solutions for the Choquard equation II. Nonlinear Anal. 201, Artice ID 112053, 25 pages (2020)

  43. 43.

    Wei, J., Winter, M.: Strongly interacting bumps for the Schrödinger–Newton equations. J. Math. Phys. 50, Article ID 012905, 22 pages (2009)

  44. 44.

    Weth, T.: Energy bounds for entire nodal solutions of autonomous superlinear equations. Calc. Var. Partial Differ. Equ. 27, 421–437 (2006)

    MathSciNet  Article  Google Scholar 

  45. 45.

    Willem, M.: Minimax Theorems, Progress in Nonlinear Differential Equations and Their Applications, vol. 24. Birkhäuser Boston Inc., Boston (1996)

    Google Scholar 

  46. 46.

    Wu, Q., Qin, D., Chen, J.: Ground states and non-existence results for Choquard type equations with lower critical exponent and indefinite potentials. Nonlinear Anal. 197, Article ID 111863, 20 pages (2020)

  47. 47.

    Xia, J., Wang, Z.-Q.: Saddle solutions for the Choquard equation. Calc. Var. Partial Differ. Equ. 58, Article ID 85, 30 pages (2019)

Download references


The authors are grateful to Professor Zhi-Qiang Wang for his useful and illuminating discussions which motivate the paper. This paper is partially supported by NSFC 11771324,11811540026, 11901456 and 11901582. J. Xia is also supported by the Natural Science Foundation of Shaanxi Province (Grant No. 2020JQ–120).

Author information



Corresponding author

Correspondence to Xu Zhang.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by P. H. Rabinowitz.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Xia, J., Zhang, X. Saddle solutions for the critical Choquard equation. Calc. Var. 60, 53 (2021).

Download citation

Mathematics Subject Classification

  • 35A15
  • 35B06
  • 35B33
  • 35J20
  • 35J60